Flood, Whitman
- When
- January 7, 3:00 PM PST to 5:00 PM PST
- Where
- Whitman County, Colfax to 1.18 mi S of Colfax
- Cause
- Ice Jam
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 46.880, -117.350
The combination of moderately heavy rain and snow melt resulted in localized flooding across parts of Whitman County. Ice jams contributed to the flooding that was reported near Colfax and Tekoa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The combination of moderately heavy rain and snow melt resulted in localized flooding across parts of Whitman County. Ice jams contributed to the flooding that was reported near Colfax and Tekoa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 7, 2:32 PM PST, 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 232 PM PST WED JAN 7 2009 .SYNOPSIS... A MOIST AND MILD SUBTROPICAL AIRMASS WILL INCREASE THE THREAT OF SIGNIFICANT VALLEY RAINS...RISING SNOW LEVELS...AND GUSTY WINDS THROUGH THURSDAY. URBAN AND SMALL STREAM FLOODING IS EXPECTED OVER PORTIONS OF REGION THROUGH EARLY FRIDAY. DRIER WEATHER IS EXPECTED FOR FRIDAY INTO THE WEEKEND WITH TEMPERATURES RETURNING TO SEASONAL LEVELS. THIS WILL DRAMATICALLY LOWER THE THREAT OF FLOODING. && .DISCUSSION... TONIGHT AND THURSDAY...A PLUME OF SUB-TROPICAL MOISTURE EVIDENT ON SATELLITE WATER VAPOR IMAGERY THIS AFTERNOON...WILL CONTINUE TO BRING SIGNIFICANT RAINFALL TO THE REGION. THE MILD TEMPERATURES WILL CONTINUE OVERNIGHT AS STRONG SOUTHWEST 850MB WINDS PUSH A WARM AND MOIST AIRMASS OVER THE INLAND NORTHWEST. SNOW LEVELS WILL CONTINUE TO BE QUITE HIGH WITH SNOW POSSIBLE ONLY OVER THE HIGHEST TERRAIN OF THE CASCADES AND THE IDAHO PANHANDLE MOUNTAINS. STEADY RAINFALL THIS AFTERNOON HAS TAKEN ON AN OROGRAPHIC LOOK AS STRONG WESTERLY WINDS HAVE CREATED A LEE SIDE RAIN SHADOW THAT EXTENDS ACROSS THE BASIN TO THE SPOKANE AREA. AS A SHORTWAVE TROUGH AND A SURFACE COLD FRONT SWING THROUGH THE REGION ON THURSDAY...MID LEVEL WINDS WILL BACK TO THE SOUTHWEST...LIMITING THE RAIN SHADOW AND BRINGING ANOTHER PERIOD OF RAIN TO MUCH OF THE FORECAST AREA. THE COMBINATION OF MILD TEMPERATURES AND STEADY RAIN WILL CONTINUE TO MELT THE CONSIDERABLE SNOWPACK ACROSS THE AREA. SIGNIFICANT RUNOFF WILL CAUSE FLOODING CONCERNS FOR MANY OF THE SMALL STREAM AND CREEKS ACROSS THE FORECAST AREA. THERE IS ALSO THE POTENTIAL FOR ICE JAM BREAKUPS THAT CAN CAUSE RAPID FLUCTUATIONS ON STREAMS AND RIVERS. FLOOD WARNINGS AND ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE FORECAST AREA OUTSIDE OF THE BASIN. WINDS REMAIN GUSTY ACROSS PORTIONS OF THE PALOUSE AND THE WEST PLAINS AS WELL AS THE WENATCHEE AND OMAK AREAS THIS AFTERNOON BUT ARE EXPECTED TO CONTINUE BELOW ADVISORY LEVELS AND DIMINISH SOMEWHAT OVERNIGHT. AS THE COLD FRONT PASSES THROUGH THURSDAY AFTERNOON WINDS WILL INCREASE ONCE AGAIN BUT DO NOT EXPECT THEM TO REACH ADVISORY CRITERIA. MODEL BOUNDARY LAYER WIND SPEEDS FOR THE VALLEYS GENERALLY REMAIN AT OR BELOW 25KTS EXCEPT FOR IN THE WENATCHEE AREA. WE WILL HAVE TO KEEP AN EYE ON THIS AREA BUT NO WIND HIGHLIGHTS ISSUED AT THIS TIME. /KELCH THURSDAY NIGHT THROUGH WEDNESDAY...THE BIG STORY FOR THIS PORTION OF THE FORECAST WILL BE THE TEMPORARY HALT IN SNOW MELT THURSDAY NIGHT THROUGH FRIDAY NIGHT BEFORE A BRIEF WARMUP ACROSS THE SOUTHEASTERN CWA AND MUCH...MUCH DRIER CONDITIONS BUILDING INTO THE AREA. THE SHORT WAVE TROUGH ASSOCIATED WITH THE COLD FRONT THAT PASSES THE AREA THURSDAY EVENING WILL MOVE EAST BY FRIDAY. COLD ADVECTION BEHIND THAT FRONT WILL DROP OUR TEMPERATURES BELOW FREEZING ACROSS MOST OF THE CWA FOR ABOUT 24-36 HOURS. THIS SHOULD ALLOW A REFREEZE AND TEMPORARY HALT IN RUNOFF INTO LOCAL STREAMS AND RIVERS. THE SYSTEM THAT MOVES THROUGH THURSDAY NIGHT DOES HAVE A FAIR AMOUNT OF MOMENTUM ASSOCIATED WITH IT. BUFKIT SOUNDINGS SHOW A NICE NORTHWESTERLY FLOW TRAJECTORY WITH AN INVERSION SOMEWHERE JUST ABOVE THE CASCADE MOUNTAINTOPS AND AROUND 45 KTS BELOW THAT INVERSION. CHANNELED FLOW BELOW THE INVERSION SHOULD MIX OUT TO THE SURFACE AROUND WENATCHEE AND THE PALOUSE AND POMEROY AREAS DURING THE EVENING THURSDAY RESULTING IN SOME WINDY CONDITIONS FOR TIMES BEFORE THE COLD ADVECTION WANES AND MOMENTUM WEAKENS OVERNIGHT. BEHIND THURSDAY NIGHTS FRONT...LARGE SCALE RIDGING BEGINS TO POKE UP OFF SHORE. HOWEVER...AHEAD OF THAT...ONE MORE WEAK WAVE TRIES TO ROUND THE TOP OF THE RIDGE AND DOWN THE LEE OF THE ROCKIES. WHILE LITTLE QPF IS EXPECTED WITH THIS SYSTEM...LOW LEVEL FLOW AROUND 50 KTS AGAIN IS EXPECTED WITH SOUNDINGS SUGGESTING SOME MIXING TO THE SURFACE IS POSSIBLE ACROSS THE PALOUSE AND POMEROY AREAS YET AGAIN. SOUTHWESTERLY FLOW THIS TIME MEANS UPSLOPE FLOW CONDITIONS INTO THE IDAHO PANHANDLE AND NORTHEASTERN WASHINGTON MOUNTAINS...WHICH SHOULD INCREASE THE CHANCES FOR SNOW SHOWERS IN THOSE LOCATIONS WITH THE WEAK SYSTEM. BY THE BEGINNING OF NEXT WEEK...RIDGING GRADUALLY MOVES TOWARD THE COAST WITH RATHER DRY CONDITIONS PREVAILING ON ALL MODELS ACROSS THE CWA. HOWEVER...THE EXACT RIDGE PLACEMENT BY THAT JUNCTURE WILL BE CRITICAL TO TEMPERATURES. THE GFS AND DGEX SOLUTIONS HAVE A BROADER RIDGE WITH HIGHER HEIGHTS AND LOW LEVEL TEMPERATURES OVER THE CWA...WHILE THE ECMWF HAS A MUCH SHARPER RIDGE AND CONTINUOUS NORTHERLY FLOW OVER THE CWA WITH PROGRESSIVE NORTHERLY DRY FRONTAL PASSAGES DURING THE WEEK. THE RESULT IS A MUCH COLDER WEEK INDICATED BY THE ECMWF THAN THE GFS...ALTHOUGH NEITHER BRINGS SIGNIFICANT LIFT OVER THE AREA. AS A RESULT...THE FORECAST TRENDS RELATIVELY CLOSE TO NORMAL...A BIT COOLER THAN THE GFS...BUT A BIT WARMER THAN THE ECMWF. /FRIES && .HYDROLOGY DISCUSSION...THE CONCERN FOR URBAN AND SMALL STREAM FLOODING WILL INCREASE OVERNIGHT INTO TOMORROW MORNING. BREEZY AND MILD CONDITIONS HAVE CONTINUED TODAY AND WILL PERSIST THROUGH THE NIGHT. WITH TEMPERATURES EXPECTED TO REMAIN WELL ABOVE FREEZING...SNOW DENSITIES WILL INCREASE THROUGH THE NIGHT. AS THE OPEN WAVE TROUGH APPROACHES LATE TONIGHT...MID LEVEL FLOW WILL BACK TO THE SOUTHWEST...AND THE RAIN SHADOW OVER EASTERN WASHINGTON WILL BE MUTED. LOOK FOR RAIN TO BUILD BACK INTO THE SPOKANE METRO...THE NORTHEAST MOUNTAINS...AND INTO THE PALOUSE. WITH AN ADDITIONAL HALF TO THREE-QUARTERS OF AN INCH OF RAIN LATE THIS EVENING INTO THURSDAY MORNING...CLOGGED STORM DRAINS AND WATER OBSTRUCTED BY SNOW BERMS WILL BE A PROBLEM. PONDING IN URBAN AREAS COULD BE AT ITS PEAK DURING THE MORNING COMMUTE. THE FLOODING CONCERNS FOR THE COUNTIES SOUTH OF THE PALOUSE LIKE ASOTIN...GARFIELD...NEZ PERCE...AND LEWIS MAY BE LOW ENOUGH TO ALLOW FLOOD WARNINGS TO BE CANCELLED EARLY. LOW ELEVATION SNOW PACK IS CONSIDERABLY LESS IN THESE COUNTIES THAN IT IS AROUND SPOKANE AND THE NORTHERN VALLEYS. CALLS TO LAW ENFORCEMENT OFFICIALS AND EMERGENCY MANAGERS WILL BE MADE THIS AFTERNOON. IF SMALL STREAMS CONTINUE TO RUN LOW THROUGH THE AFTERNOON...IT IS UNLIKELY THAT THE RAIN EXPECTED TONIGHT INTO TOMORROW WILL BE SUFFICIENT TO CREATE ANY HYDRO PROBLEMS. FOR CHELAN AND WESTERN OKANOGAN COUNTIES...MID-LEVEL FLOW HAS WEAKENED SINCE EARLY THIS MORNING...AND THE SLOP-OVER PRECIPITATION IS NOT EXTENDING AS FAR EAST. HOWEVER...HEAVY RAIN WILL CONTINUE ALONG THE CASCADE CREST THROUGH TOMORROW MORNING. THERE HAS BEEN CONSIDERABLE MELTING OF THE LOW LEVEL SNOW-PACK DURING THE LAST 12-24 HOURS. WITH THE EXCEPTION OF THE STEHEKIN RIVER...WE ARE NOT EXPECTING ANY MAIN STEM RIVER PROBLEMS...BUT SMALL STREAMS AND CREEKS WILL CONTINUE TO RUN HIGH. THE ARRIVAL OF THE COLD FRONT BETWEEN 12Z AND 18Z WILL HELP TO PUSH SNOW LEVELS DOWN TO 3000 FEET BY THURSDAY AFTERNOON...AND SNOW-MELT WILL CURTAIL QUICKLY. /GKOCH && .AVIATION... WSW FLOW AND MOISTURE FEED ACROSS THE INLAND NW WILL ALLOW SOME RAIN TO DEVELOP THIS MORNING...MAINLY IMPACTING THE EASTERN TAF SITES OF KCOE AND KPUW. INITIALLY CIGS WILL BE VFR...BUT PROLONGED EXPOSURE TO THE PCPN WILL GRADUALLY LOWER CIGS INTO THE MVFR RANGE. RAINFALL WILL EXPAND TO ALL TAF SITES THROUGH LATE THIS AFTERNOON AND INTO THE NIGHT WITH CIGS LOWERING INTO THE MVFR CATEGORY. IF THE RAIN BECOMES HEAVY ENOUGH...IFR CONDITIONS COULD DVLP AT KGEG/KSFF/KPUW/AND KCOE BUT GIVEN THE DEVELOPMENT OF BREEZY WINDS THE ODDS ARE NOT HIGH ENOUGH TO MENTION IN THE TAFS. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 40 44 21 29 22 36 / 90 80 20 0 0 10 COEUR DALENE 40 44 24 30 21 36 / 90 100 40 10 0 20 PULLMAN 42 45 25 34 25 43 / 100 100 50 10 0 10 LEWISTON 46 51 33 37 28 43 / 60 70 10 0 0 0 COLVILLE 35 41 17 28 20 31 / 90 70 10 0 10 10 SANDPOINT 38 41 25 27 20 32 / 100 100 40 10 10 20 KELLOGG 39 42 27 28 22 34 / 100 100 70 10 10 10 MOSES LAKE 38 46 21 32 20 32 / 30 30 10 0 0 0 WENATCHEE 37 46 23 34 20 33 / 40 30 10 0 0 0 OMAK 35 41 20 29 18 31 / 50 30 10 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 627 AM PST WED JAN 7 2009 WAZ034-035-041-043-044-081430- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 627 AM PST WED JAN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES ARE EXPECTED THROUGH TONIGHT. THIS WILL RESULT IN RAPID SNOWMELT ACROSS THE REGION WHICH COULD LEAD TO LOCALIZED PONDING OF WATER OVER LOW-LYING AREAS AND LOCATIONS NEAR PLUGGED STORM DRAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE UNSEASONABLY WARMTH WILL CONTINUE THROUGH THURSDAY RESULTING IN MORE RUNOFF AND LOCALIZED PONDING OF WATER IN LOW-LYING AREAS. COOLER AND DRIER WEATHER WILL ARRIVE BY THE END OF THE WEEK. IDZ001>004-026-027-WAZ031>033-036>038-042-081430- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 627 AM PST WED JAN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT UNSEASONABLY WARM TEMPERATURES COMBINED WITH MODERATE TO LOCALLY HEAVY RAINS WILL CONTRIBUTE TO EXCESSIVE RUNOFF OVER MUCH OF THE AREA. RAINFALL OF 1 TO 3 INCHES IS EXPECTED NEAR THE CASCADES WITH 1 TO 2 INCHES OVER THE IDAHO PANHANDLE. THIS RUNOFF WILL LEAD TOWARD AREAS OF FLOODING IN URBAN LOCATIONS...AS WELL AS NEAR SMALL RIVERS AND STREAMS. SOUTHWEST WINDS OF 20 TO 30 MPH WILL ALSO REDEVELOP OVERNIGHT...LEADING TOWARD ENHANCED SNOWMELT...ESPECIALLY OVER THE PALOUSE AND INTO THE SPOKANE AND COEUR DALENE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE WARM AND WET WEATHER WILL CONTINUE THROUGH THURSDAY RESULTING IN PROLONGED FLOODING CONDITIONS IN URBAN AREAS AND NEAR SMALL RIVERS AND STREAMS. COOLER AND DRIER CONDITIONS WILL DEVELOP BY THE END OF THE WEEK EASING THE FLOODING THREAT.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, January 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150958, 150963.